Illinois, 2024

Cold in Illinois, January 20, 2024

January 20, 2024 · NWS PAH · 11 events in 11 counties and zones

A broad area of high pressure moved over the Quad State region and surrounding areas as a cold front pushed off the Gulf and Atlantic coasts. Northwesterly winds of 5-10 mph remained in the early morning hours on the 20th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A broad area of high pressure moved over the Quad State region and surrounding areas as a cold front pushed off the Gulf and Atlantic coasts. Northwesterly winds of 5-10 mph remained in the early morning hours on the 20th. Lows in Southern Illinois early on the 20th dropped to 0 to 5 degrees with wind chills generally -5 to -12.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 20, 1:45 AM CST, 4 hours 15 minutes earlier. Its key messages:

  • Wind chills this morning in the -10 to -14 degrees range will keep our Wind Chill Advisory in effect through 9 AM CST. Very cold temperatures are forecast again late Saturday night and early Sunday morning, but winds will be nearly calm then so the expected wind chills will be in the negative single digits, or just shy of headline criteria.
  • A week-long warmup commences Sunday and daily rain chances return to the forecast Monday. Mixing of freezing rain is possible, mainly at precipitation onset and mainly in and near the Ozarks, where light ice accretion may occur until temperatures warm above 32 degrees.
Area forecast discussion, Jan 20, 1:45 AM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
145 AM CST Sat Jan 20 2024

.KEY MESSAGES...

- Wind chills this morning in the -10 to -14 degrees range will
  keep our Wind Chill Advisory in effect through 9 AM CST. Very
  cold temperatures are forecast again late Saturday night and
  early Sunday morning, but winds will be nearly calm then so
  the expected wind chills will be in the negative single
  digits, or just shy of headline criteria.

- A week-long warmup commences Sunday and daily rain chances
  return to the forecast Monday. Mixing of freezing rain is
  possible, mainly at precipitation onset and mainly in and near
  the Ozarks, where light ice accretion may occur until
  temperatures warm above 32 degrees.

&&

.DISCUSSION...
Issued at 145 AM CST Sat Jan 20 2024

There are some vorticity lobed/cylonic flow induced lower clouds
advecting into/across the area this morning, and in association
with that, the winds are still maintaining around 10-12 kts
with some occasional higher gusts. This will keep our
anticipated wind chills within the -10 to -14 degree range as
forecast, and thus our entire region headline Wind Chill
Advisory looks good thru its expiration time of 15Z.

Even lower actual air temperatures looks to be realized as the
ridge axis moves overhead tonight, with the subsequent complete
clear-out, but also, the winds drop off markedly, becoming
nearly calm. This will keep wind chills just a tad warmer, in
the negative single digits, or just shy of the -10 degrees headline
criteria. We again collaborated with neighbors and smoothed the
NBM lows between the 10th and 25th percentiles for actual lows.

While a week-long warm up commences Sunday, the models are a tad
slower with pattern evolution and thus a tad colder at the new
week's onset. This means that temperatures are not forecast to
rise above freezing now until several hours into the day
Monday, which is when precipitation chances arrive. The brief
early morning period, particularly in the Ozarks, looks like
that precipitation chance may begin as light freezing rain,
until temperatures can rise above 32 degrees. Therefore, we
maintain a light ice accretion for the Ozarks vicinity for
mainly that time range. Impacts should be minor as amounts are
light and its duration is short-lived, with the subsequent
change-over to all rain as temperatures rise above freezing,
but it's worth watching trends as the event nears. This approach
aligns closely with WPC's icing forecast rimming a few
hundredths along our northwest tier of counties.

The wetter pattern still yields somewhere generally in the 1-2
inch range for rainfall accumulation over the course of the
week. While not enough to cause widespread flooding issues in
our continued drought state, it will offer beneficial amounts
and may cause some minor localized issues over time,
particularly for prone locations.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 145 AM CST Sat Jan 20 2024

A little push of stronger/gustier winds continues its move
across the flight terminals during these pre dawn hours, and
there are some SCT-BKN MVFR bases associated with this spoke of
energy and its passage. Overall, VFR conditions with a moderate
north to northwest wind are expected during the day with winds
eventually diminishing/going calm after sunset as high pressure
ridges overhead.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Chill Advisory until 9 AM CST this morning for ILZ075>078-
     080>094.
MO...Wind Chill Advisory until 9 AM CST this morning for MOZ076-086-
     087-100-107>112-114.
IN...Wind Chill Advisory until 9 AM CST /10 AM EST/ this morning
     for INZ081-082-085>088.
KY...Wind Chill Advisory until 9 AM CST this morning for KYZ001>022.

&&
Hazardous weather outlook, Jan 20, 1:49 AM CST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
149 AM CST Sat Jan 20 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201515-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
149 AM CST Sat Jan 20 2024 /249 AM EST Sat Jan 20 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Wind Chill Advisory remains in effect until 9 AM CST. Refer to
the Advisory for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Very cold air temperatures are forecast again Saturday night into
early Sunday morning, with wind chills bottoming out in the
negative single digits.

A chance of light wintry precipitation is forecast again Monday
morning, mainly for the Ozarks and near vicinity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Edwards

When
January 20, 6:00 AM CST to 9:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wabash

When
January 20, 6:00 AM CST to 9:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Cold/Wind Chill, Franklin

When
January 20, 6:00 AM CST to 9:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hamilton

When
January 20, 6:00 AM CST to 9:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Cold/Wind Chill, White

When
January 20, 6:00 AM CST to 9:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Cold/Wind Chill, Williamson

When
January 20, 6:00 AM CST to 9:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Cold/Wind Chill, Saline

When
January 20, 6:00 AM CST to 9:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Cold/Wind Chill, Gallatin

When
January 20, 6:00 AM CST to 9:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Cold/Wind Chill, Union

When
January 20, 6:00 AM CST to 9:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Cold/Wind Chill, Johnson

When
January 20, 6:00 AM CST to 9:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pope

When
January 20, 6:00 AM CST to 9:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156653, 1156654, 1156655, 1156656, 1156657, 1156658, 1156659, 1156660, 1156661, 1156662, 1156664.